It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board


High Cholesterol Board Index


[QUOTE=Lenin]I'm glad you were able to find one you liked. [email protected] (lovastatin) is weaker than the others but is also the cheapest. Rstarre, I do hope you are getting the generic, lovastatin, at about $1 a pill because they are still charging around $4 each for the brand named [email protected] by Merck.

I think people who have trouble with the big guns like Crestor, Zocor, or Lipitor should follow your advice before they settle for a life of untreated high cholesterol.

That lovastatin is the same drug as red yeast rice provides.[/QUOTE]

Mmmm, I thought that Pravachol was the weakest?? No? After problems with Lipitor and Zocor (muscle pain and weakness some limited numbness) I was put on Zetia. That's just causing a lot of digestive issues which I already had following the statin problems with Lipitor and Zocor. I am now taking Nexium which seems to be working but....will I be OK after I stop taking Nexium.... that remains to be seen.

I'm wondering if I stop the Zetia.....IF the lovastatin would work at a low dose without the side effects-or, because I've already had problems...it's a path well worn for even a weak statin to cause problems? Anyone with knowledge here would be great. I'm still taking COQ10 (100mg) and I feel about 75-85% better than I did months ago. Maybe I'll never get to 100%. :confused:
[QUOTE=finres]I think people should understand also, that you never completely recover from the side effects from statins. Each time you implement another statin due to an adverse effect from the one before the side effects become cumulative. At some point you will not be able to recover.[/QUOTE]

Well, I know that at least in one respect you are right about this. Once you develop peripheral neuropathy from these drugs, the condition is irreversible, and statins have definitely been associated with neuropathy, a quite painful and debilitating condition. All in all, these drugs are insidious, and are quite capable of causing problems. What frightens me most is the fact that so many young, healthy people are being prescribed these drugs with reckless abandon. These drugs should only be prescribed to those individuals who have existing heart disease, and are at high risk.
[QUOTE=Imacarbuff]I'm hoping you are correct....damage from statins is completely reversable. That would be great news. It's been nearly 6 months since I have taken any statin-yet, some of the problems remain. Do you think there is a time point where one could say "well, I guess that's as good as it gets for me".[/QUOTE]

The information I got was from several places. The statin study (to be published in december 06) has said the when you have had problems with cholesterol lowering medications the best you can hope to recover is 80%. For most people you would think that you were back to normal, and no one would ever know the difference. Just like it you have a 20% blockage in an artery...it is no big deal. Ther is sufficient extra capacity. However is you rechallenge the system with another statin or increased dosage the change of another problem is 90%. From that damage you can (at best) recover 80%...so now you are down to 80% of 80%.. Still your body has great capacity to compensate. The problem comes in with numerous rechallenges. On the biopsy, This information is from Dr. Paul Phillips at scripps mercy hospital in san diego. Numerous people have not had elevated CK readings that have tested for mitochondrial damage due from lipid lowering medications. I believe that some of them continued for several years after stopping the statins. He informed us that he has seen 3 patients with "cerebellar ataxia syndrome" caused by lipid lowering medications, as he also felt that this is what my mother has. Her neurologist feels that she does have damage to the cerebellum (without us mentioning anything to him about what dr.phillips said). He has thought she had damage to the cerebellum when he first saw her in 2003. At that time she was on Lipitor, having started Zocor in 2000. (her doctor was prescribing this with diltiazem). This is what causes her awkward gait, weak muscles, myopathy, and now slurred speech at times. She has not had a muscle biopsy, but was told to stay off of the Zetia for 6 months. (the time it takes for mitochondria to began to repair).. A muscle biopsy at the end of 6 months will still reveal the damaged mitochondria, and the first beginnings of repaired mitochondria. (if it is present and the damage is being corrected).. However a muscle biopsy that does not reveal anything may also not be entirely true. WHen they do a muscle biopsy they only take a small piece and then stain it. It could be perfectly healty and right next to it could be muscle with damaged mitochondria. The mitochondria is the powerhouse of the cell. You said it has been nearly 6 months...Unfortunately this is not darts or horseshoes, and close does not count. It takes 6 months for mitochondria to start to repair. You may see substanciial improvement at that time or a little at a time, that is almost too little to notice. However improvement is always possible. From what i understand, damged mitochondria can repair. In my mothers case, she has a damaged cerebellum. That is another story, we are talking about brain damage. Back to your question, is it completely reversible, a tech answer would be no. But, are there any lasting effects that you are anyone else would notice probally. Back to the over capacity of the body. The problem lies in the number of rechallenges from what i am able to understand from the Statin Study.
[QUOTE=finres]The information I got was from several places. The statin study (to be published in december 06) has said the when you have had problems with cholesterol lowering medications the best you can hope to recover is 80%. For most people you would think that you were back to normal, and no one would ever know the difference. Just like it you have a 20% blockage in an artery...it is no big deal. Ther is sufficient extra capacity. However is you rechallenge the system with another statin or increased dosage the change of another problem is 90%. From that damage you can (at best) recover 80%...so now you are down to 80% of 80%.. Still your body has great capacity to compensate. The problem comes in with numerous rechallenges.[/QUOTE]


This is the UCSD statin effects study? I'll be very interested to read that study. I wonder about things like 80% recovery? How was the damage of the side effect actually quantified, and thus, how was recovery quantified? If there is no microscopic tissue damage, no elevated liver enzymes or muscle breakdown products in the blood, how do they come up with numbers for damage and recovery? And how many people showed the 80% recovery, how many showed less, how many showed more or total recovery?


From the annals of Internal Medicine, 2002
[u]Statin-Associated Myopathy with Normal Creatine Kinase Levels[/u]
by several doctors at the Scripps Mercy Clinical Research Center.

[i]"Results: All four patients repeatedly distinguished blinded statin therapy from placebo. Strength testing confirmed weakness during statin therapy that reversed during placebo use. Muscle biopsies showed evidence of mitochondrial dysfunction, including abnormally increased lipid stores, fibers that did not stain for cytochrome oxidase activity, and ragged red fibers. These findings [b]reversed in the three patients who had repeated biopsy when they were not receiving statins[/b]. Creatine kinase levels were normal in all four patients despite the presence of significant myopathy."[/i]


The neuropathy, I grant you is disheartening, as it can be stopped from further progression, but you can't reverse what's already done. However, it is a very rarely reported side effect of statin therapy (a study in The Annals of Pharmacotherapy, 2003, based on a Danish study [i]"estimated the incidence of statin-induced neuropathy at 0.71 per 10 000 person-years of therapy."[/i] and [i]"0.73 per 10 000 person-years"[/i] in a UK study group).
Unfortunately the UCSD statin study information won't be published until December. Dr. Paul Phillips at Scripps is conducting a study at the present time. He has also found the same problems with Zetia. As the paper was done in 2002, they have some more recent information. (not a lot at the present time). I think that some of the statin study uses congnitive tests and also strength test. I'm not sure what else. I do believe that their report will be quiet interesting. The side effects that are in the Danish study are probably true according to their statement...Rarely REPORTED...that is the problem docotrs blow it off and don't report it. The statin study says it is a lot less rare than we are lead to believe. In the meantime you can call the UCSD statin study.. Speak with marvin at ext 215. He's a great guy and happy to talk.





All times are GMT -7. The time now is 12:19 AM.





© 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!